Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, July 30, 2020

July 30, 2020 · NWS OUN · 30 events in 11 counties and zones

Scattered thunderstorms along a cold front congealed into a line of storms that produced multiple significant wind reports and isolated hail across southern Oklahoma on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms along a cold front congealed into a line of storms that produced multiple significant wind reports and isolated hail across southern Oklahoma on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 2:38 AM CST, 50 minutes earlier.

Area forecast discussion, Jul 30, 2:38 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Norman OK
338 AM CDT Thu Jul 30 2020

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 337 AM CDT Thu Jul 30 2020

Main concern in the short term is a storm complex coming off the
high plains of western Kansas into northwest Oklahoma.  With DCAPE
values of 1000-1200 J/kg and MUCAPE up to 3000 J/kg, could certainly
see some of these cells producing severe wind gusts and marginal
severe hail. Expecting the northwest flow aloft steering this
complex to keep it up in northern Oklahoma for the next couple of
hours. The HRRR seems to have a good handle on this system with
collapsing it shortly after sunrise.  For this afternoon, a lee cold
front coming off Kansas will begin to push in.  Most of the CAMs
solutions break out late afternoon convection along the frontal
boundary, ranging from isolated cells to linear, so keeping POPs in
the forecast through the afternoon.

Later tonight, expecting the frontal boundary to be in place across
southern Oklahoma as northwest flow aloft brings in another
shortwave disturbance. Expecting numerous storms to breaks this
evening and overnight across portions of southwest, central, and
into northcentral Oklahoma as well as western north Texas. A
Marginal risk for severe storms is in place for later tonight, with
hail & winds as the main hazards. Although some of these storms
could produce heavy rain, high PW values that we have seen over the
last couple of days will have shifted well to our east, keeping the
widespread excessive rain and flooding potential much lower.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 213 PM CDT Wed Jul 29 2020

Showers and thunderstorms will continue overnight Thursday night,
ending west to east on Friday as a upper level trough and associated
front make their way southeast across the central and southern
plains.

Cooler, drier air will lag behind Thursday's front keeping
temperatures below normal well into next week and limiting rain
chances over the weekend.

Both deterministic and ensemble models suggest the possibility of an
MCS Sunday night into Monday morning. Raised PoPs well above
initialized guidance (which tends to under perform with MCS's)
through this period.

Ensemble cluster analysis continues to show midweek as the most
likely time for a pattern change with the upper high building back,
though there is still a significant amount of variance among
ensemble members.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1038 PM CDT Wed Jul 29 2020

Generally, VFR weather is expected. Thunderstorms in northern
Oklahoma are expected to dissipate before sunrise Thursday.
Otherwise, a front from the north on Thursday afternoon will bring
scattered showers and thunderstorms to the northern half of
Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  69  80  65 /  50  60  30  10
Hobart OK         96  68  85  64 /  50  60  30  10
Wichita Falls TX 100  70  87  66 /  30  60  30  10
Gage OK           90  63  84  60 /  30  60  20  10
Ponca City OK     87  68  80  63 /  60  60  30   0
Durant OK         98  71  87  67 /  20  60  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...68
LONG TERM....14
AVIATION...09
Hazardous weather outlook, Jul 29, 8:42 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
942 PM CDT Wed Jul 29 2020

OKZ004>048-050>052-TXZ083>090-301130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
942 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a risk of strong to severe thunderstorms across the
northern third of Oklahoma. The stronger storms will produce
wind gusts near 60 mph and locally heavy rainfall. Some hail is
also possible. The most likely time for severe storms will be from
the mid evening through about 2 am.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances will continue through late Friday with the
highest chances Thursday night into Friday morning. Strong to
severe storms will be possible Thursday afternoon into the
overnight hours Thursday night, with damaging winds, large hail
and locally heavy rain the main concerns. Most of Saturday and
Sunday will be dry, but thunderstorm chances will increase Sunday
night through Monday morning.

Get graphics and more
details at weather.gov/norman...and follow our weather forecast
office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 29, 11:15 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1215 AM CDT Thu Jul 30 2020

OKZ007-008-013-020-300545-
Payne OK-Kay OK-Grant OK-Noble OK-
1215 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR north central Payne...Kay...
northeastern Grant and Noble Counties Until 1245 AM CDT...

AT 1213 AM CDT, the leading edge of strong thunderstorms was along a
line extending from 4 miles northwest of Braman to near Ponca City
to near Sooner Lake to 5 miles south of Perry, moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3690 9675 3678 9675 3674 9683 3675 9689
      3668 9693 3670 9704 3666 9706 3659 9706
      3660 9691 3658 9689 3651 9703 3633 9703
      3633 9692 3625 9692 3625 9682 3616 9682
      3618 9746 3659 9746 3700 9752 3700 9687
TIME...MOT...LOC 0513Z 272DEG 40KT 3696 9739 3669 9705 3647 9704 3622
9732

..speg.
Special weather statement, Jul 30, 12:53 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
153 AM CDT Thu Jul 30 2020

OKZ020-026-300730-
Payne OK-Lincoln OK-
153 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR Payne and northeastern Lincoln
Counties Until 230 AM CDT...

AT 147 AM CDT, the leading edge of strong thunderstorms was located
along a line extending from near Oilton to near Cushing, with
additional thunderstorms extending back to southwest of
Stillwater. There storms are moving east at 45 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3596 9719 3615 9723 3614 9662 3587 9662
TIME...MOT...LOC 0647Z 276DEG 39KT 3608 9663 3598 9672

..speg.
Special weather statement, Jul 30, 1:37 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
237 AM CDT Thu Jul 30 2020

OKZ004-300815-
Harper OK-
237 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
315 AM CDT...

AT 235 AM CDT, a strong thunderstorm was located 7 miles northeast of
Gate, moving east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3700 9953 3679 9955 3681 10000 3700 10000
TIME...MOT...LOC 0735Z 270DEG 19KT 3693 9997

..speg.
Special weather statement, Jul 30, 2:18 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
318 AM CDT Thu Jul 30 2020

OKZ004-005-010-300845-
Woodward OK-Harper OK-Woods OK-
318 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR north central Woodward...Harper
and northern Woods Counties Until 345 AM CDT...

AT 317 AM CDT, strong thunderstorms were along a line extending from
10 miles south of Buttermilk to near Laverne, moving east at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3699 9856 3662 9932 3665 10000 3700 10000
TIME...MOT...LOC 0817Z 273DEG 42KT 3696 9932 3674 9988

..speg.
Special weather statement, Jul 30, 2:57 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
357 AM CDT Thu Jul 30 2020

OKZ005>007-012-300930-
Garfield OK-Alfalfa OK-Woods OK-Grant OK-
357 AM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...
Alfalfa...Woods and Grant Counties Until 430 AM CDT...

AT 353 AM CDT, the leading edge of strong and gusty thunderstorm
winds extended along a line extending from near Manchester to 7
miles east of Waynoka, moving east at 60 MPH. The strong winds will
approach before the thunderstorms themselves.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3700 9746 3675 9746 3651 9788 3656 9895
      3700 9930
TIME...MOT...LOC 0853Z 273DEG 52KT 3694 9803 3657 9875

..speg.
Local storm report, Jul 30, 3:14 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND GST     1 SSW CHEROKEE          36.74N 98.36W
07/30/2020  M57 MPH          ALFALFA            OK   MESONET

&&

JPIKE

The radar

The Vance AFB radar (KVNX), 24 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Alfalfa

When
July 30, 3:28 AM CST
Where
Alfalfa County, Goltry
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
36.530, -98.150

Measured by personal weather station.

Thunderstorm Wind, Garfield

When
July 30, 3:41 AM CST
Where
Garfield County, Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Estimated severe wind gust.

Thunderstorm Wind, Garfield

When
July 30, 3:45 AM CST
Where
Garfield County, 0.89 mi NE of Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.410, -97.870

Tree damage and power lines downed in Enid.

Thunderstorm Wind, Garfield

When
July 30, 3:45 AM CST
Where
Garfield County, 0.69 mi N of North Enid
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.450, -97.870

A tree fell on a house on the north side of Enid.

Hail, Comanche

When
July 30, 4:20 PM CST
Where
Comanche County, 1.38 mi N of Lawton
Measured
1.5 in hail
Reported by
Public
Coordinates
34.630, -98.390

Thunderstorm Wind, Stephens

When
July 30, 4:55 PM CST
Where
Stephens County, 1.49 mi NNW of Duncan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.520, -97.970

Damage to trees reported.

Thunderstorm Wind, Cotton

When
July 30, 5:05 PM CST
Where
Cotton County, Temple
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.270, -98.230

Thunderstorm Wind, Garvin

When
July 30, 5:20 PM CST
Where
Garvin County, 3.45 mi S of Elmore City
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.570, -97.400

Multiple trees and power poles down. Roof blown off of a barn.

Thunderstorm Wind, Garvin

When
July 30, 5:35 PM CST
Where
Garvin County, 1.38 mi S of Pauls Valley
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.720, -97.220

Thunderstorm Wind, Murray

When
July 30, 5:36 PM CST
Where
Murray County, 1.49 mi SSW of Davis
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.480, -97.130

Power pole and powerline damage reported on Hwy 77.

Thunderstorm Wind, Garvin

When
July 30, 5:40 PM CST
Where
Garvin County, 0.69 mi S of Pauls Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.730, -97.220

Sporadic 2-3 inch tree limbs damage along with minor flooding of some city streets.

Hail, Seminole

When
July 30, 5:41 PM CST
Where
Seminole County, Konawa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.960, -96.750

Hail, Comanche

When
July 30, 5:45 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
1 in hail
Reported by
Public
Coordinates
34.600, -98.420

Thunderstorm Wind, Murray

When
July 30, 5:50 PM CST
Where
Murray County, 3.64 mi SSE of Sulphur
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.460, -96.950

Telephone poles downed.

Thunderstorm Wind, Murray

When
July 30, 5:50 PM CST
Where
Murray County, 0.69 mi N of Sulphur
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.520, -96.970

Moderate size tree snapped in half.

Thunderstorm Wind, Murray

When
July 30, 5:50 PM CST
Where
Murray County, 3.64 mi NNE of Sulphur
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.560, -96.950

Damage to metal buildings and barn roof damage.

Thunderstorm Wind, Murray

When
July 30, 5:55 PM CST
Where
Murray County, 0.9 mi SE of Sulphur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.500, -96.960

Five to six inch diameter tree limbs downed.

Thunderstorm Wind, Pontotoc

When
July 30, 5:55 PM CST
Where
Pontotoc County, 1.33 mi WSW of Fitzhugh
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.660, -96.790

Road sign damage reported near Chickasaw turnpike and Hwy 1.

Thunderstorm Wind, Murray

When
July 30, 5:55 PM CST
Where
Murray County, 4.3 mi NNE of Sulphur
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
34.570, -96.950

Hail, Pontotoc

When
July 30, 6:00 PM CST
Where
Pontotoc County, 2.07 mi N of Stonewall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.680, -96.530

Thunderstorm Wind, Pontotoc

When
July 30, 6:00 PM CST
Where
Pontotoc County, 2.76 mi N of Fittstown
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.650, -96.630

A horse barn was blown about 150 yards away across Hwy 377. Pipe fence attached to barn was raised about 3 feet.

Thunderstorm Wind, Pontotoc

When
July 30, 6:05 PM CST
Where
Pontotoc County, 6.59 mi SW of Fittstown
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -96.720

Thunderstorm Wind, Pontotoc

When
July 30, 6:15 PM CST
Where
Pontotoc County, 6.16 mi SW of Fittstown
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -96.710

Thunderstorm Wind, Pontotoc

When
July 30, 6:15 PM CST
Where
Pontotoc County, Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.770, -96.680

Estimated severe wind gust.

Thunderstorm Wind, Johnston

When
July 30, 6:15 PM CST
Where
Johnston County, 0.55 mi N of Tishomingo
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.238, -96.679

Portion of a metal roof torn off of a storage facility. Time estimated from radar.

Thunderstorm Wind, Johnston

When
July 30, 6:17 PM CST
Where
Johnston County, 0.69 mi N of Tishomingo
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.240, -96.680

Powerlines downed at 7th and Neshoba.

Thunderstorm Wind, Johnston

When
July 30, 6:23 PM CST
Where
Johnston County, Mill Creek
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.400, -96.820

Multiple powerlines downed in Mill Creek.

Thunderstorm Wind, Johnston

When
July 30, 6:30 PM CST
Where
Johnston County, 0.69 mi N of Pontotoc
Measured
73 kt (84 mph) measured gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
34.500, -96.630

Extensive tree damage in the area between Pontotoc and Connerville, also 7 downed power poles.

Thunderstorm Wind, Marshall

When
July 30, 7:00 PM CST
Where
Marshall County, Madill
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.090, -96.770

Substantial damage to building at community pool along with fence and pool damage.

Hail, Comanche

When
July 30, 8:08 PM CST
Where
Comanche County, 3.51 mi NE of Meers
Measured
1 in hail
Reported by
Public
Coordinates
34.810, -98.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911359, 911360, 911361, 911367, 911369, 911371, 911372, 911376, 912105, 912106, 912121, 912122, 912123, 912124, 912143, 912144, 912483, 912858, 912859, 912860, 912861, 912862, 912863, 912864, 913295, 912866, 912869, 912870, 912871, 912872.